North Carolina, 2003

Hail and Damaging Winds in North Carolina, July 10, 2003

July 10, 2003 · NWS RAH · 7 events in 4 counties and zones

5 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 10, 1:15 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 1:15 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU JUL 10 2003

WILL BE INCREASING POPS ACROSS THE SOUTHERN TIER TO LIKELY PER
EXTRAPOLATION OF THE IMPENDING BOW AND ISSUING ZONES AROUND 300 PM.
THERE IS NO REASON FOR THE BOW TO WEAKEN.

APPROACHING VORT AXIS IS STRETCHED AND WEAKENED AS IT STRUGGLES INTO
THE WEST LATER TONIGHT. THUS THE CURENT HIGH CHANCE POPS IN PLACE
THROUGH THE EVENING LOOK GOOD...TAPERING TO SLIGHT CHANCES LATER
TONIGHT. SOME DRYING TOMORROW IN THE UPPER LEVELS...BUT WILL NEED TO
CONTINUE A CHANCE POP INTO THE EVENING ONCE AGAIN AS MAXES
APPROACHING 90 AND LOW LEVEL MOISTURE PRODUCE CAPES UPWARDS OF 2000
JOULES.

LOW LEVELS DRY TOMORROW NIGHT AFTER FROPA AND WESTERLY FLOW DEEPENS
AS THE LONG WAVE TROF SETTLES INTO THE EAST COAST THIS WEEKEND.
SATURDAY LOOKS TO BE DRY AND SEASONABLE. THE EXTENDED HAS NO REAL
HANDLE AS TO THE TIMING OF SHORT WAVE ENERGY DIGGING INTO THE TROF.
MOISTURE WILL BE INCREASING...HOWEVER...AND CLIMATOLOGICAL
SUMMERTIME DIURNAL CONVECTION CONTINUES TO BE THE BEST COURSE OF
ACTION WITH PERSISTENCE HIGHS IN THE UPPER 80S.

.RAH...NONE.

MLM/RLH
Hazardous weather outlook, Jul 10, 4:33 AM EST, 12 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
533 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
RAISING THE POTENTIAL FOR FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF THE SPOTTER NETWORK SHOULD NOT BE NEEDED TODAY OR
TONIGHT.

In the hours before

Special weather statement, Jul 10, 12:02 PM EST, 4 hours 33 minutes before
NCZ001>003-007>011-018>028-033>043-048>078-082>086-088-089-110000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT THU JUL 10 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON AND
EVENING.

HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING OVER CENTRAL NORTH CAROLINA. THE MAIN
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...BUT HAIL UP TO
ONE INCH IN DIAMETER IS ALSO POSSIBLE.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 10, 3:42 PM EST, 53 minutes before
NCZ074-075-102115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND MONTGOMERY
COUNTIES THROUGH 515 PM EDT...

AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TROY TO SOUTHERN PINES...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CARTHAGE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

The radar

The Raleigh/Durham radar (KRAX), 16 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wake

When
July 10, 4:35 PM EST
Where
Wake County, 7 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.800, -78.550

Trees were blown down near New Hope Church Road and Headingham Blvd.

Thunderstorm Wind, Harnett

When
July 10, 4:40 PM EST
Where
Harnett County, Lillington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -78.833

Trees were blown down along Highway 42 in the western portions of the county.

Hail, Wake

When
July 10, 4:40 PM EST
Where
Wake County, 5 mi W of Fuquay Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.583, -78.883

Tobacco fields were damaged by large hail.

Thunderstorm Wind, Harnett

When
July 10, 5:00 PM EST
Where
Harnett County, 7 mi NW of Lillington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -78.917

Trees were blown down between Central Harnett High School and the Wake County line.

Thunderstorm Wind, Johnston

When
July 10, 5:45 PM EST
Where
Johnston County, Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.650, -78.467

Several trees were blown down.

Thunderstorm Wind, Wayne

When
July 10, 6:25 PM EST
Where
Wayne County, Belfast
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.433, -77.983

Trees were blown down on Salem Church Road, on Pikeville-Princeton Road, and on Highway 117.

Lightning, Wayne

When
July 10, 9:00 PM EST
Where
Wayne County, Goldsboro
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

A barn that was struck by lightning was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5376458, 5376457, 5376459, 5376460, 5376461, 5376462, 5376463.